Hello. We (my mother who is a registered nurse and myself who is
a registered pharmacist) would like another opinion on the
infamous "post cholectectomy syndrome." My mother (age 52) has
had gallbladder disease for many years. She was diagnosed with a
"polyp" which turned out to be a 1 cm stone and had the gallbl.
removed, via cholectectomy in July. Within a few weeks after
surgery, she noticed grave pain in the mid-epigastric area, with
fullness and nausea. She was tried on Carafate, Prilosec, and
Pepcid. She only had intermittent symtpomatic relief. She under
went a (gastroscopy) which identified bile in the stomach, with
erythema. Only to find out later, that 9% of the population has
trouble with the cholecystectomy procedure with the bile going
the "wrong way." Instead of to the small intestine, it is secreted into the stomach. She does get mild relief from Pepcid 20mg three times daily and prn Mylanta but it seems to come on
whenever it feels like without any warning. She was told by a specialist that this might never go away, of it may go away in 6 months. Have you
every heard of this or have any opinion on her next step. She really does not want to continue on Pepcid for the rest of her life, but is afraid she will have to to maintain some form of comfort. Thank you for your time...Marsha
The gall bladder is the storage site for bile when one is not eating. After a cholecystectome, bile will constantly circulate in the gut. Some bile may reflux into the stomach but it is not usually a cause for clinical ymptoms ( although gastritis can be seen.) I am uncertain that the symptoms described result from the gastritis. If the pain is a persistent problem, other conditions should be excluded e.g. gastroparesis.
This information is presented for educational purposes. Ask specifci questions to your personal physician,
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.